For several months now, I have had a problem with a scaly, flaky scalp. A doctor prescribed medicated shampoo and mometasone topical solution, but nothing worked. Then a friend suggested I try Miracle Whip. I rub it into my scalp and leave it in a couple of hours. It has worked wonders, and I now have a flake-free scalp. Any idea why?
We checked the ingredients in Miracle Whip. They are: water, soybean oil, vinegar, high fructose corn syrup, sugar, modified food starch, egg yolks, salt, mustard flour, artificial color, potassium sorbate, spice, paprika, natural flavor and dried garlic. We can't imagine why any of these compounds would clear the flakes from your scalp, but others have praised Miracle Whip as a good hair conditioner.
A few weeks ago, I could not get out of my chair to go to bed. I was telling my body "stand up," but my back and legs just wouldn't respond. About a week before, I had bought 2 gallons of grapefruit juice because it was on sale, and I had been consuming quite a large quantity daily. I have been on Lipitor for about 18 months. Could my back pain and muscle weakness be explained by Lipitor plus grapefruit juice?
Grapefruit interacts with dozens of drugs, raising blood levels. This may increase the risk of side effects.
Cholesterol-lowering drugs like atorvastatin (Lipitor), lovastatin (Mevacor) and simvastatin (Zocor) are all affected by grapefruit. Since muscle weakness and pain are possible side effects, it is conceivable that your experience was triggered by a grapefruit interaction that resulted in an overdose. Other drugs that are affected by grapefruit include some anti-seizure medicine, estrogen hormones, heart and blood pressure pills, and sleeping pills.
The expiration date on all my medicine is one year after the prescription is filled. Does this mean the Percocet I have on hand for a bad back becomes toxic after that time, or is it just ineffective?
If your pain medicine is only a few months out of date, it is unlikely to be ineffective or toxic. The one-year discard date is for the convenience of the pharmacist and does not necessarily reflect the manufacturer's actual expiration date.
I was taken aback by your remarks about limiting the number of Brazil nuts eaten. Many years ago when I was growing up, my parents bought nuts at Christmastime. Brazil nuts were my favorites, and I ate tons of them. I continued the tradition as an adult. I ate lots myself and gave them to my children. I have not seen Brazil nuts much recently, and I seldom eat them. But what did I do to my health and my children's with all these nuts?
Any health problems that might arise as a result of excess selenium would fade after you were no longer eating Brazil nuts or other selenium-rich foods. Selenium is a little bit like Goldilocks' porridge: You need enough, but not too much.
The most common symptoms of selenium poisoning are seen in hair and nails. They can become quite brittle and fall out. Other problems you might have noted around Christmastime could have included rash, stomach upset, irritability or fatigue. The tolerable upper limit of selenium is 400 micrograms a day for adults and less for children. An ounce of Brazil nuts, about half a dozen, may contain as much as 800 micrograms of selenium, so it makes sense not to gorge on too many too often.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: PeoplesPharmacy.com.